Adult Epilepsy Genetics Program University of Toronto, Toronto Western Hospital, Ontario, Canada
Rationale: Ammonia can rapidly cross the blood–brain barrier, inhibiting intracellular glutamate uptake, leading to excessive N-methyl-D-aspartate receptor activity and reduced seizure threshold. Hyperammonemic encephalopathy (HE) can manifest with variable symptoms ranging from mild to severe such as fatigue, seizure exacerbation, altered behavior, insomnia, impaired consciousness, gait instability, falls and tremor.
Purpose: We describe a 27-year-old male with a history of focal epilepsy from the age of eight years, autism and developmental delay who presented with HE after starting Perampanel (PER). Methods: This case report was based on prospectively collected data during the patient’s hospital admission and follow up visits. A literature review was performed on Pubmed to compare with previously reported cases Results: After being seizure-free for 12 years on a combination of Topiramate (TPM), Carbamazepine (CBZ) and Phenytoin, the patient’s AEDs were gradually weaned. However, seizures recurred and were not controlled by the reintroduction of previously used AEDs. PER was then introduced, but led to an increase in seizure frequency, drowsiness, fatigue and “collapsing” episodes. His blood work showed high ammonia levels and slightly elevated liver enzymes. He was admitted to hospital and other causes of hyperammonemia were excluded. After withdrawal of PER, the symptoms completely disappeared, his ammonia levels normalized, and the symptoms disappeared. Conclusions: Our patient underwent extensive investigations to rule out other causes of HE like inborn errors of metabolism, cancer, urinary tract infections, and portosystemic shunting but all results were negative. However, when PER was discontinued, his serum ammonia levels normalized, and he promptly improved clinically. PER is a potent selective inhibitor of alpha-amino-3-hydroxy-5-methyl-4-isoxazolepropionic acid receptors and the first of this class of drugs to be introduced into clinical practice. Although its main metabolism is through liver enzymes, notably CYP3A4 and CYP3A5, the explanation for why PER might have caused HE in our patient is not known. To our knowledge, HE has not been reported in patients taking PER. Valproate-induced HE has long been described but can be under recognized in clinical practice. Hyperammonemia may occur even if serum valproic acid (VPA) levels are within the reference range, with normal or slightly elevated liver enzymes serum levels. Other AEDs have rarely been associated with HE. Adding LEV, Phenobarbital or TPM to a patient already taking VPA has been reported to trigger HE. TPM may increase that risk ten-fold. Moreover, there are case reports describing HE in patients taking CBZ either as monotherapy or in combination with other AEDs, and with TPM monotherapy.
Conclusion: Signs of HE such as drowsiness and lethargy can be easily mistaken as AED side effects. More studies are necessary to establish the potential effects of PER on ammonia metabolism. Measurement of serum ammonia levels should be considered at the beginning of treatment with AEDs and when certain AED side effects occur. Funding: Please list any funding that was received in support of this abstract.: This study had no fundings.